RUS  ENG
Full version
JOURNALS // Algebra i Analiz // Archive

Algebra i Analiz, 2007 Volume 19, Issue 5, Pages 37–64 (Mi aa135)

This article is cited in 29 papers

Research Papers

The normalizer of Chevalley groups of type $\mathrm{E}_6$

N. A. Vavilov, A. Yu. Luzgarev

St. Petersburg State University, Department of Mathematics and Mechanics

Abstract: We consider the simply connected Chevalley group $G(\mathrm{E}_6,R)$ of type $\mathrm{E}_6$ in a 27-dimensional representation. The main goal is to establish that the following four groups coincide: the normalizer of the Chevally group $G(\mathrm{E}_6,R)$ itself, the normalizer of its elementary subgroup $E(\mathrm{E}_6,R)$, the transporter of $E(\mathrm{E}_6,R)$ in $G(\operatorname{E}_6,R)$, and the extended Chevalley group $\overline G(\mathrm{E}_6,R)$. This is true over an arbitrary commutative ring $R$, all normalizers and transporters being taken in $\mathrm{GL}(27,R)$. Moreover, $\overline G(\mathrm{E}_6,R)$ is characterized as the stabilizer of a system of quadrics. This result is classically known over algebraically closed fields; in the paper it is established that the corresponding scheme over $\mathbb{Z}$ is smooth, which implies that the above characterization is valid over an arbitrary commutative ring. As an application of these results, we explicitly list equations a matrix $g\in\mathrm{GL}(27,R)$ must satisfy in order to belong to $\overline G(\mathrm{E}_6,R)$. These results are instrumental in a subsequent paper of the authors, where overgroups of exceptional groups in minimal representations will be studied.

Keywords: Chevalley groups, elementary subgroups, normal subgroups, standard description, minimal module, parabolic subgroups, decomposition of unipotents, root elements, orbit of the highest weight vector, the proof from the Book.

MSC: 20G15

Received: 20.05.2007


 English version:
St. Petersburg Mathematical Journal, 2008, 19:5, 699–718

Bibliographic databases:


© Steklov Math. Inst. of RAS, 2025